Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Wilmington, NC

July 12, 2018Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 12, 2018, 3:41 PM EDT for Horry County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2018, 3:41 PM EDT (19:41 UTC)
Expired
Jul 12, 2018, 4:15 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:22 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 12, 3:22 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
322 PM EDT Thu Jul 12 2018

.SYNOPSIS...
A cold front will drop south into the area this afternoon and push
slowly south tonight through Friday, bringing a chance of showers
and thunderstorms. Slightly cooler air will follow the front into
the weekend, as high pressure builds from the north. A warming trend
back to normal is expected early to mid week of next week with a
chance of showers and thunderstorms.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 315 PM Thursday...Convection beginning to blossom as expected
in an airmass primed for thunderstorms. Expansive mid-level ridge
anchored west of the area is yielding to a shortwave digging down
through the Mid-Atlantic which is pushing a surface cold front
slowly through the CWA. This front is wavering from near Morehead
City, NC back towards Columbia, SC, and will progress only gradually
through the CWA this evening. As this occurs, moisture will pool
along it as noted by latest RAP analysis showing a ribbon of 1.7-2.0
inches of PWAT, coincident with MLCape of 1500-2000 J/kg thanks to
temps in the 90s and high humidity. Upper forcing lags but at least
some weak PVA is likely assisting with storm development, but
primarily low-level convergence is driving lift this aftn. SPC has
the area in a MRGL risk for severe, and recently issued an MCD for
developing convection. A widespread severe event is unlikely due to
weak shear inhibiting better storm organization. However, inverted-V
type soundings beneath a precip-loaded sounding as PWATs climb
through the evening could support wet microbursts and
strong/isolated damaging winds. Additionally, very heavy rainfall is
likely in the slow moving storms, so localized flooding is also
possible. Storms will mostly drop slowly S/SE into tonight, but
storm mergers and boundary collisions will spawn erratic motion at
times as well.

Guidance indicates that much of the convection will wane with loss
of heating tonight. With much of the forcing focused in the low
levels and pushed by surface instability, expect this to be the
case. However, the lagging vorticity lobe should still allow for
nocturnal convection but in much weaker form, focused primarily
along the sinking front. Have maintained at least a SCHC POP
everywhere overnight, but the best chance for overnight convection
should be the southern tier of the CWA where cooler and more stable
air will not advect.

Convection is likely to re-blossom on Friday, especially along and
south of the front which should be aligned just off the SE NC coast
to near Georgetown and Kingstree. The front will continue to push
slowly southward as cooler high pressure ridges in from the NE. More
showers and tstms are forecast for Friday, but they should be less
intense and widespread than what will occur this evening. Still,
briefly heavy rainfall will be possible in any stronger storm as
PWATs hover near 2 inches and storm motions remains slow.

After the very hot and humid aftn today, mins will drop to around 70
in the far northern zones which will get CAA behind the front. Mins
along the SC coast and SW from there will remain near 75. A much
cooler day expected Friday with highs across NE zones rising only
into the upr 80s, while clouds will temper heat across SC to only
around 90.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 PM Thursday...High pressure will build in for most of the
day Saturday providing yet another brief reprieve from the standard
heat and humidity of July. Although some residual showers may occur
across extreme southern areas early in the period, precipitable
water values dropping to near 1.5 inches should keep things dry
Saturday across most of the area and even moreso Saturday night into
Sunday morning. Can't emphasize enough the pleasant temperatures and
dewpoints for this time of year with lows of around 70 expected
(possibly a little lower inland both mornings.) Saturday's highs
will struggle to reach 90 with even some upper 60s dewpoints mixing
down in the afternoon to make it feel even more comfortable.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 315 PM Thursday...Surface high pressure will be found off the
NC coast with possibly a weak perturbation developing along the old
front near the GA/southern SC coast Sunday. This setup will help to
focus some low-level Theta-E advection into the area, especially the
SC zones. The precipitable water will begin creeping back up to near
2 inches Sunday and with marginal to moderate instability developing
during the day expect an active sea breeze. The precipitable water
will continue to increase the first part of next week and moderate
destabilization is expected each day. The potential for impulses
embedded in W-NW flow aloft coupled with increasing precipitable
water and destabilization supports some rounds of scattered
convection Monday through Wednesday. By Thursday the H5 pattern
changes as a shortwave crosses the Midwest. While moisture
availability and instability are likely during Thursday the areal of
coverage of storms may be slightly lower by that time. Otherwise, a
blend of MEX/ECE numbers appears reasonable for highs/lows during
the long term period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 18Z...Airmass will be ripe for convection with high
precipitable water and good CAPE. Cold front will be the impetus for
possible strong storms later today as it drops southeastward. Brief
periods of IFR are possible but have capped restrictions at MVFR
and will AMD as necessary. Gusty winds in storms are likely.
Showers will linger into the evening with possible fog after
midnight. IFR ceilings are possible tonight post frontal,
especially inland, but this is certainly not the climatological
favored time for this so have kept restrictions above IFR for
now and will re-address with later issuances. Friday, MVFR
ceilings with scattered light showers possible.

Extended Outlook...Primarily VFR, with tempo MVFR/IFR showers/tstms
back in the forecast Sunday into next week.

&&

.MARINE...
NEAR TERM /THROUGH FRIDAY/...
As of 315 PM Thursday...SW winds 10-15 kts will gust up to 20 kts
through this evening as a cold front drops slowly southward. This
front will eventually cause a wind shift across the waters, but will
be very slow to occur. Northern waters will experience a shift in
direction to the NW late tonight, before shifting further to the NE
on Friday. SC waters will continue SW winds into early Friday before
the front crosses that area with a shift to the E/NE late in the
period. Wind speeds will be lighter post-frontal passage as well, 10
kts or less. A persistent 3ft/10sec SE swell will exist in the wave
spectrum through Friday, and is likely to be the dominant wave
group. However, this will combine with a short but steep 2-3 ft/4sec
SW wind wave through tonight before any significant wind wave energy
erodes into Friday. Seas of 3-4 ft will continue tonight, falling to
2-3 ft on Friday.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 315 PM Thursday...Northeast winds expected through a good part
of the period as high pressure briefly builds in. Guidance has
stepped back a little on the speeds but an overall range of 10-15
knots should still suffice. By Saturday evening the development of a
coastal trough and influences of the sea breeze should give the
winds an east to southeast component. Significant seas should be 2-3
feet.

LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 315 PM Thursday...A possibility exists that weak perturbation
along the old front to our south may develop and drift back toward
the SC coast during Sunday. More certainty exists that an area of
high pressure will prevail east of the Carolinas during that same
time. As a result, E-SE winds are likely during Sunday with speeds
of 10-15 knots. As high pressure slips farther offshore the flow
will veer to a S-SW direction during Monday with a pressure gradient
support winds around 15 knots. Strengthening SW winds possible
during Tuesday with high pressure far off the Southeast U.S. coast
and inland trough. Seas are expected to be in the 3-4 ft range
Sunday and Monday, then possibly up to 4-5 ft if the stronger
pressure gradient materializes late in the period as expected.

&&

.TIDES/COASTAL FLOODING...
As of 315 PM Thursday...More coastal flooding is likely, centered
within a couple of hours of the higher high tide each evening
through the remainder of the week, due to the new moon which will
occur tonight.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

NEAR TERM...JDW
SHORT TERM...SHK
LONG TERM...SRP
AVIATION...JDW/DL
Hazardous weather outlook, Jul 12, 3:37 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
337 PM EDT Thu Jul 12 2018

NCZ107-131945-
Inland New Hanover-
337 PM EDT Thu Jul 12 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Heavy rain with localized flooding, as well as an isolated damaging
wind gusts is possible in thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal flooding possible in flood prone areas along the Cape Fear
River within a couple of hours surrounding the time of high tide
over the next few days.

Heat index values over 100 degrees are possible Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-131945-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
337 PM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Heavy rain with localized flooding, as well as an isolated damaging
wind gusts is possible in thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values over 100 degrees are possible Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-131945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
337 PM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-131945-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
337 PM EDT Thu Jul 12 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heavy rain with localized flooding, as well as an isolated damaging
wind gusts is possible in thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal flooding possible in flood prone areas along the beaches
within a couple of hours surrounding the time of high tide over the
next few days.

Heat index values over 100 degrees are possible Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-131945-
Coastal Pender-Coastal New Hanover-
337 PM EDT Thu Jul 12 2018

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Heavy rain with localized flooding, as well as an isolated damaging
wind gusts is possible in thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A high risk of rip currents is expected on Friday.

Coastal flooding possible in flood prone areas along the beaches
within a couple of hours surrounding the time of high tide over the
next few days.

Heat index values over 100 degrees are possible Monday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

In the hours before

Special weather statement, Jul 12, 1:58 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
158 PM EDT THU JUL 12 2018

SCZ023-121900-
Darlington SC-
158 PM EDT THU JUL 12 2018

...SPECIAL WEATHER STATEMENT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hartsville, moving east at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Hartsville, Darlington, North Hartsville, Dovesville, Mont Clare,
Lydia, Auburn, Darlington Raceway, Mechanicsville, Oates, Floyd,
Kellytown, Mcleod Medical Center and Carolina Pines Regional Medical
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3446 8010 3440 7972 3439 7972 3440 7971
      3440 7968 3439 7969 3438 7967 3437 7967
      3436 7968 3436 7969 3435 7969 3418 7993
      3415 7996 3427 8014 3428 8013 3430 8016
TIME...MOT...LOC 1758Z 287DEG 12KT 3436 8005

SHK
Special weather statement, Jul 12, 2:37 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington NC
237 PM EDT THU JUL 12 2018

NCZ087-096-121900-
Robeson NC-Bladen NC-
237 PM EDT THU JUL 12 2018

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON AND
NORTHWESTERN BLADEN COUNTIES UNTIL 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Pauls, or 12 miles north of Lumberton, moving southeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
St. Pauls, Tobermory, Smiths, Howellsville, Ruskin, Bladen Community
College, Tolarsville, Duart, White Oak, Jerome, Dublin and Tar Heel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3489 7893 3487 7892 3486 7893 3484 7890
      3485 7883 3485 7876 3481 7860 3456 7874
      3474 7906 3490 7896
TIME...MOT...LOC 1835Z 296DEG 26KT 3480 7894

SHK
Local storm report, Jul 12, 2:55 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     RIP CURRENTS     WRIGHTSVILLE BEACH      34.22N  77.79W
07/12/2018                   NEW HANOVER        NC   LIFE GUARD

            WRIGHTSVILLE BEACH OCEAN RESUCED REPORTED APPROXIMATELY
            40 RESUCES, ALL RIP-CURRENT RELATED.

&&

EVENT NUMBER ILM1800105

21
Special weather statement, Jul 12, 3:29 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Wilmington NC
329 PM EDT THU JUL 12 2018

SCZ054-058-122000-
Coastal Horry SC-Central Horry SC-
329 PM EDT THU JUL 12 2018

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL HORRY COUNTY UNTIL 400
PM EDT...

At 328 PM EDT, Doppler radar was tracking a strong thunderstorm over
Horry Georgetown Technical College Conway Campus, or near Red Hill,
moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Myrtle Beach, Myrtle Beach Airport, Socastee, Red Hill, Hickory
Grove, Horry Georgetown Technical College Conway Campus, Nixonville,
Barefoot Landing Area Of North Myrtle Beach, Forestbrook, Coastal
Carolina University, Briarcliffe Acres, Lighthouse Care Center Of
Conway, Conway Medical Center and Grand Strand Regional Medical
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3375 7909 3390 7896 3380 7873 3372 7884
      3364 7894
TIME...MOT...LOC 1928Z 304DEG 25KT 3379 7896

SHK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:58 AM EDTRip Current StatementILMNew Hanover, Pender15 hr
Jul 12, 2:37 PM EDTSpecial Weather StatementILMRobeson23 min
Jul 12, 3:26 PM EDTCoastal Flood AdvisoryILMNew Hanover9 hr
Jul 12, 3:43 PM EDTSpecial Weather StatementILMRobeson47 min
Jul 12, 3:48 PM EDTAreal Flood AdvisoryILMNew Hanover87 min
Jul 12, 3:51 PM EDTSpecial Marine WarningILM54 min
Jul 12, 3:55 PM EDTSevere Thunderstorm WarningILMNew Hanover50 min
Jul 12, 4:05 PM EDTFlash Flood WarningILMNew Hanover115 min
Jul 12, 4:37 PM EDTSpecial Weather StatementILMBrunswick23 min
Jul 12, 4:59 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus35 min
Jul 12, 5:39 PM EDTSpecial Weather StatementILMBrunswick51 min
Jul 12, 6:22 PM EDTSpecial Weather StatementILMColumbus53 min
Jul 12, 7:50 PM EDTRip Current StatementILMNew Hanover, Pender24 hr
Jul 12, 1:58 PM EDTSpecial Weather StatementILMDarlington62 min
Jul 12, 3:29 PM EDTSpecial Weather StatementILMHorry31 min
Jul 12, 3:57 PM EDTFlash Flood WarningILMHorry42 min
Jul 12, 4:13 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry, Williamsburg31 min
Jul 12, 4:32 PM EDTSpecial Weather StatementILMDillon58 min
Jul 12, 6:26 PM EDTSpecial Weather StatementILMGeorgetown64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.